Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 209, NWS Amarillo, TX

July 26, 2017Oldham County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 26, 2017, 6:49 PM CDT for Oldham County, Potter County, Randall County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 6:49 PM CDT (23:49 UTC)
Expired
Jul 26, 2017, 7:30 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oldham County, TX, Potter County, TX, Randall County, TX

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:00 PM CDTTSTM WND GST 607 Ne Bushland, TX
Jul 26, 7:26 PM CDTTSTM WND GST 661 W Amarillo, TX
Jul 26, 7:30 PM CDTTSTM WND DMG1 W Amarillo, TXFOUR TREES BLOWN DOWN AT THIS LOCATION IN DOWNTOWN AMARILLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS54 KAMA 262349
SVRAMA
TXC359-375-381-270030-
/O.NEW.KAMA.SV.W.0209.170726T2349Z-170727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
649 PM CDT WED JUL 26 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Randall County in the Panhandle of Texas...
  Southeastern Oldham County in the Panhandle of Texas...
  Southern Potter County in the Panhandle of Texas...

* Until 730 PM CDT

* At 648 PM CDT, a severe thunderstorm was located 4 miles east of
  Bushland, or 9 miles west of Amarillo, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Amarillo, Wildorado, Bushland and Mescalero Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3514 10217 3518 10217 3518 10225 3522 10232
      3536 10221 3527 10170 3503 10197
TIME...MOT...LOC 2348Z 315DEG 7KT 3518 10198 

HAIL...<.75IN
WIND...60MPH
 
$$

Ward
1 follow-up statement
762 
WWUS54 KAMA 270021
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
721 PM CDT WED JUL 26 2017

TXC359-375-381-270030-
/O.CON.KAMA.SV.W.0209.000000T0000Z-170727T0030Z/
Randall TX-Oldham TX-Potter TX-
721 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANDALL...SOUTHEASTERN OLDHAM AND SOUTHERN POTTER
COUNTIES...

At 719 PM CDT, a severe thunderstorm was located 6 miles north of 
Mescalero Park, or 7 miles southwest of Amarillo, and is moving 
southeast at 5 mph.

HAZARD...65 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Amarillo, Wildorado, Bushland and Mescalero Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3518 10222 3521 10225 3533 10219 3527 10170
      3503 10197 3514 10217 3518 10217
TIME...MOT...LOC 0019Z 318DEG 3KT 3515 10194 

HAIL...<.75IN
WIND...70MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:03 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 4:03 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
403 PM CDT Wed Jul 26 2017

.DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.

Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.

The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.

Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  89  67  91  68 /  40  40  40  20  30
Beaver OK                  73  86  68  89  68 /  40  50  40  40  40
Boise City OK              65  79  64  85  64 /  80  50  40  40  40
Borger TX                  73  91  71  93  71 /  40  40  40  30  40
Boys Ranch TX              71  90  69  92  69 /  50  40  40  20  30
Canyon TX                  69  90  68  92  68 /  30  40  40  20  20
Clarendon TX               71  93  69  92  70 /  20  40  30  20  30
Dalhart TX                 70  85  66  89  66 /  70  40  40  30  30
Guymon OK                  70  82  67  88  67 /  60  50  40  40  40
Hereford TX                70  91  68  93  67 /  40  40  40  20  20
Lipscomb TX                74  90  70  91  69 /  40  30  40  40  40
Pampa TX                   70  90  68  91  68 /  40  40  40  30  40
Shamrock TX                73  95  71  92  71 /  30  40  30  30  40
Wellington TX              73  98  72  95  72 /  20  40  30  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 9 PM CDT this evening through Thursday
     morning for the following zones: Dallam...Hartley.

OK...Flash Flood Watch from 9 PM CDT this evening through Thursday
     morning for the following zones: Cimarron.

&&

98/7
Hazardous weather outlook, Jul 26, 4:15 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 PM CDT Wed Jul 26 2017

OKZ001>003-TXZ001>020-270915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
415 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles. A few storms maybe strong with gusty winds
and small hail being a threat along with localized flooding. The
western Oklahoma Panhandle and northwestern Texas Panhandles will
have a higher potential for flash flooding, thus, a Flash Flood
Watch has been issued for those areas through early Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flash Flood Watch has been issued through early Thursday morning
for the western Oklahoma Panhandle and northwestern Texas
Panhandle for efficient rain producing storms lingering in those
areas. Otherwise, there is a chance of thunderstorms everyday
from Thursday through Tuesday. Some storms maybe strong with gusty
winds and small hail possible. Localized heavy rainfall along
with flooding and flash flooding will continue to be the main
threat throughout this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 26, 5:10 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
510 PM CDT WED JUL 26 2017

TXZ016-262245-
Deaf Smith TX-
510 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 12 miles north of Friona, moving east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 10304 3496 10250 3475 10254 3475 10304
TIME...MOT...LOC 2209Z 281DEG 6KT 3482 10275

Ward
Special weather statement, Jul 26, 5:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT WED JUL 26 2017

TXZ011-012-262300-
Potter TX-Oldham TX-
520 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
SOUTHWESTERN POTTER COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Valley De Oro, or 17 miles northeast of Vega, moving
east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 10243 3548 10223 3541 10185 3518 10192
TIME...MOT...LOC 2220Z 281DEG 6KT 3536 10214

Ward
Local storm report, Jul 26, 5:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
07/26/2017  M64 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1700790

EA
Special weather statement, Jul 26, 5:55 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT WED JUL 26 2017

TXZ007-262330-
Moore TX-
555 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOORE COUNTY UNTIL 630
PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Four Way, or 8 miles south of Dumas, moving northeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dumas, Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3593 10187 3570 10170 3562 10194 3562 10197
      3577 10208
TIME...MOT...LOC 2255Z 237DEG 6KT 3574 10195

Bieda
Local storm report, Jul 26, 5:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 NNE DARROUZETT        36.50N 100.31W
07/26/2017  E60 MPH          BEAVER             OK   PUBLIC

&&

EVENT NUMBER AMA1700791

EA
Special weather statement, Jul 26, 6:16 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
616 PM CDT WED JUL 26 2017

TXZ011-012-016-017-270000-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
616 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bushland, or 13 miles west of Amarillo, moving
southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 10231 3535 10227 3544 10200 3521 10183
TIME...MOT...LOC 2316Z 293DEG 5KT 3527 10205

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:24 PM CDTFlash Flood WatchAMADallam, Hartley16 hr
Jul 26, 4:11 PM CDTSpecial Weather StatementAMAOldham34 min
Jul 26, 4:51 PM CDTSpecial Weather StatementAMAPotter24 min
Jul 26, 5:03 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Jul 26, 5:10 PM CDTSpecial Weather StatementAMADeaf Smith35 min
Jul 26, 5:20 PM CDTSpecial Weather StatementAMAPotter40 min
Jul 26, 5:27 PM CDTSevere Thunderstorm WarningAMALipscomb21 min
Jul 26, 5:55 PM CDTSpecial Weather StatementAMAMoore35 min
Jul 26, 6:16 PM CDTSpecial Weather StatementAMAPotter44 min
Jul 26, 6:31 PM CDTAreal Flood AdvisoryAMAOldham, Potter3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.